Alert archive / Kansas / Flash Flood Warnings in 2018
Flash Flood Warning 26, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at Jun 30, 2018, 8:35 PM CDT for Graham County, Kansas. It was in force for 3 hr. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 30, 2018, 8:35 PM CDT (01:35 UTC)
- Expired
- Jun 30, 2018, 11:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Graham County, KS
The radar
The Goodland radar (KGLD), 158 km from the middle of the area, began a volume at 01:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 30, 9:00 PM CDT | FLASH FLOOD | 1 Wnw Nicodemus, KS | BRIDGE WEST OF NICODEMUS WAS FLOODED. ESTIMATED TIME OF REPORT FROM RADAR. |
| Jun 30, 9:00 PM CDT | HEAVY RAIN 3.78 | 1 Ne Hill City, KS | 3.78 INCHES OF FELL DURING THE PAST HOUR AT THE HILL CITY AIRPORT. |
| Jun 30, 9:34 PM CDT | FLASH FLOOD | 1 E Hill City, KS | RECEIVED 4.65 SO FAR. MAJOR FLOODING OCCURRING. WATER WILL BE COMING INTO HOUSE IN NEXT HALF HOUR. FLOOD WATERS HAVE COVERED GENERATOR. ESTIMATE 5' OF WATER ACROSS PART OF DRIVEWAY. |
| Jun 30, 9:34 PM CDT | FLASH FLOOD | 1 E Hill City, KS | RECEIVED 4.65 SO FAR. MAJOR FLOODING OCCURRING. WATER WILL BE COMING INTO HOUSE IN NEXT HALF HOUR. FLOOD WATERS HAVE COVERED GENERATOR. ESTIMATE 5' OF WATER ACROSS PART OF DRIVEWAY. THE DURATION OF THE FLASH FLOOD EVENT WAS 2 HOURS 30 MINUTES. |
| Jun 30, 10:23 PM CDT | HEAVY RAIN 8.42 | 1 N Penokee, KS | REPORTED AT HIGHWAY 24 AND HIGHWAY 84. |
| Jun 30, 11:00 PM CDT | FLASH FLOOD | Hill City, KS | PUBLIC REPORTED 6.60 INCHES OF RAIN IN HILL CITY OVER THE PREVIOUS COUPLE OF HOURS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.6 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1742 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 1867 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 7.6
The text
As transmitted.
702 WGUS53 KGLD 010135 FFWGLD KSC065-010430- /O.NEW.KGLD.FF.W.0026.180701T0135Z-180701T0430Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Goodland KS 835 PM CDT SAT JUN 30 2018 The National Weather Service in Goodland has issued a * Flash Flood Warning for... Central Graham County in northwestern Kansas... * Until 1130 PM CDT. * At 834 PM CDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to two inches of rain have already fallen. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Hill City, Bogue, Nicodemus and Penokee. Additional rainfall amounts of one to two inches are possible in the warned area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flooding. Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, urban areas, highways, streets and underpasses as well as other drainage areas and low lying spots. && LAT...LON 3931 10003 3956 10003 3957 9960 3918 9960 $$ DDT
2 follow-up statements
662 WGUS73 KGLD 010236 FFSGLD Flash Flood Statement National Weather Service Goodland KS 936 PM CDT SAT JUN 30 2018 KSC065-010430- /O.CON.KGLD.FF.W.0026.000000T0000Z-180701T0430Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Graham KS- 936 PM CDT SAT JUN 30 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT FOR CENTRAL GRAHAM COUNTY... At 935 PM CDT, Doppler radar indicated thunderstorms producing heavy rain west of the warned area. 4.65 inches of rain has fallen 1 mile east of Hill City. Flash flooding is expected. Some locations that will experience flooding include... Hill City, Bogue, Nicodemus and Penokee. Additional rainfall amounts of one to two inches are expected as another large area of moderate to heavy rain moves through from the west. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flooding. Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, urban areas, highways, streets and underpasses as well as other drainage areas and low lying spots. A Flash Flood Warning means that flooding is imminent or occurring. If you are in the warned area move to higher ground immediately. Residents living along streams and creeks should take immediate precautions to protect life and property. && LAT...LON 3931 10003 3956 10003 3957 9960 3918 9960 $$ DDT
675 WGUS73 KGLD 010428 FFSGLD Flash Flood Statement National Weather Service Goodland KS 1128 PM CDT SAT JUN 30 2018 KSC065-010437- /O.EXP.KGLD.FF.W.0026.000000T0000Z-180701T0430Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Graham KS- 1128 PM CDT SAT JUN 30 2018 ...THE FLASH FLOOD WARNING FOR CENTRAL GRAHAM COUNTY WILL EXPIRE AT 1130 PM CDT... The heavy rain has ended. The threat for flash flooding has ended. However, much of Graham county is now under a flood warning. Please continue to heed any remaining road closures. LAT...LON 3931 10003 3956 10003 3957 9960 3918 9960 $$ DDT
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 30, 6:30 PM CDT, 2 hours 5 minutes earlier.
Area forecast discussion, Jun 30, 6:30 PM CDT, 2 hours 5 minutes before
Area Forecast Discussion National Weather Service Goodland KS 530 PM MDT Sat Jun 30 2018 .SHORT TERM...(Today through Sunday) Issued at 105 PM MDT Sat Jun 30 2018 Overview: A potent shortwave, centered over south-central WY at 18Z, will track eastward into the NE Panhandle this evening -- then lift northeast to southeast SD overnight. A lee cyclone centered south of I-70 in western KS at 18Z will shift southward into the TX Panhandle this evening as sfc high pressure builds into the region from the northwest, ushering a cooler airmass into the Tri- State area. High pressure will shift slowly east across Kansas during the day Sunday. Today-Tonight: Very challenging forecast. At 18Z, low overcast on the N/NW periphery of the lee cyclone in northeast CO and southwest NE has largely inhibited insolation, with temperatures ranging from the low/mid 60s to low 70s at 18Z. On the S/SE periphery of the lee cyclone in western KS, skies remained mostly sunny with temperatures in the upper 80s to lower 90s. Forcing this afternoon will be confined to low-level convergence invof the lee cyclone and low-level warm advection on the northern periphery of the lee cyclone (north of I-70 ), the latter of which will result in scattered elevated convection in southwest NE through 21Z. With substantial convective inhibition still in place per 18Z SPC mesoanalysis data, it is unclear whether or not sfc based convection will develop in the warm sector S/SE of Goodland after 21Z. Given that the warm sector will shift south/east with time, sfc-based convection, should it develop, would most likely occur along/east of a line from Garden City to Hill City. Convection is most likely this evening/tonight (00-09Z) as the aforementioned shortwave progresses into the NE Panhandle and scattered to widespread elevated convection expected to develop upstream in northeast CO/southwest NE progresses southeast through northwest Kansas. Large hail, damaging winds and perhaps an isolated tornado would be possible in assoc/w any surface based convection south/east of Goodland this afternoon (though development is very uncertain). Additionally, an isolated instance of severe hail will be possible in assoc/w elevated convection in southwest NE this afternoon. A more substantial potential for large hail may exist this evening as elevated convection (including a few elevated supercells) progress southeast into the Tri-State area. Sunday: Expect clearing skies and cooler temperatures as high pressure becomes situated over the state. .LONG TERM...(Sunday night through Saturday) Issued at 100 PM MDT Sat Jun 30 2018 Sunday night will continue to be quiet with overnight low in the upper 50s to middle 60s. Monday, breezy south winds will bring warmer temperatures back into the forecast area. Late afternoon and through the evening a compact upper level short wave trough will deepen just west of the region, near the dry line. Scattered storms may develop and spread east during the evening. For the rest of the extended, an elongated upper level high, over the southeastern and eastern CONUS, along with an upper level trough moving into the Pacific Northwest region will produce predominantly southwest flow aloft over the High Plains through midweek. This upper level high looks to retrograde westward from Tuesday and by Friday be located over the centered Plains with strong ridging into central Canada. This will influence the region with mostly dry conditions; however, southerly surface winds may transport moisture into the High Plains, underneath this area of high pressure, keeping a few spotty chances for storms in the forecast. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 530 PM MDT Sat Jun 30 2018 For KGLD and KMCK, vfr conditions expected through 01z. From 02z- 04z a line or broken line of thunderstorms is expected to move through both terminals producing winds potentially in excess of 50kts, large hail and heavy rainfall producing sub vfr conditions. From 04z-06z gusty north winds continue with cigs improving to vfr. From 07z-18z winds generally from the northwest 10kts or less, after 19z winds become variable at 6kts or less under a clear sky. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...VINCENT LONG TERM...BW AVIATION...99
Hazardous weather outlook, Jun 30, 4:37 PM CDT, 3 hours 58 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Goodland KS 337 PM MDT Sat Jun 30 2018 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-012145- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 337 PM MDT Sat Jun 30 2018 /437 PM CDT Sat Jun 30 2018/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... ...Enhanced Risk for Severe Thunderstorms this Evening... A line of thunderstorms will develop in eastern Colorado late this afternoon and track east across the Tri-State area this evening. The primary threat with these storms will be damaging wind gusts up to 80 mph and golf ball to tennis ball size hail. The threat for severe weather will be greatest between 6 pm and Midnight MDT. Areas along and north of Interstate 70 are most likely to be affected. Locally heavy rainfall and isolated flash flooding will also be possible. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY... Large hail and damaging winds may occur with thunderstorms Monday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is expected this evening. Vincent
In the hours before
Local storm report, Jun 30, 8:21 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
721 PM MDT SAT JUN 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0707 PM TSTM WND GST HILL CITY KS AIRPORT 39.38N 99.83W
06/30/2018 M56 MPH GRAHAM KS ASOS
ASOS STATION HLC, HILL CITY KS AIRPORT.
&&Local storm report, Jun 30, 8:22 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
722 PM MDT SAT JUN 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0721 PM TSTM WND GST 1 NNE GOODLAND 39.37N 101.70W
06/30/2018 M61 MPH SHERMAN KS OFFICIAL NWS OBS
&&Local storm report, Jun 30, 8:25 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
725 PM MDT SAT JUN 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0708 PM TSTM WND GST 12 NNW RULETON 39.52N 101.93W
06/30/2018 M51 MPH SHERMAN KS MESONET
MESONET STATION F1147, 12 NNW RULETON.
&&Local storm report, Jun 30, 8:26 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
726 PM MDT SAT JUN 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0723 PM HAIL 9 N GOODLAND 39.48N 101.71W
06/30/2018 E1.25 INCH SHERMAN KS NWS EMPLOYEE
&&Local storm report, Jun 30, 8:30 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
730 PM MDT SAT JUN 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TSTM WND GST ST. FRANCIS CITY 39.77N 101.81W
06/30/2018 M52 MPH CHEYENNE KS MESONET
MESONET STATION SYF, ST. FRANCIS CITY.
&&Local storm report, Jun 30, 8:31 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
731 PM MDT SAT JUN 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM FUNNEL CLOUD 1 S BOGUE 39.35N 99.69W
06/30/2018 GRAHAM KS TRAINED SPOTTER
TRAINED SPOTTER REPORTED A LARGE FUNNEL
CLOUD SOUTH OF BOGUE, KS.
&&
BLNThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 7:11 PM CDT | Special Weather Statement | GLD | Graham | 19 min |
| Jun 30, 7:13 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 47 min |
| Jun 30, 7:28 PM CDT | Severe Thunderstorm Warning | GLD | Graham, Sheridan | 47 min |
| Jun 30, 7:31 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Sherman | 44 min |
| Jun 30, 7:36 PM CDT | Severe Thunderstorm Warning | GLD | Graham, Norton | 39 min |
| Jun 30, 7:53 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 52 min |
| Jun 30, 7:55 PM CDT | Tornado Warning | GLD | Graham | 35 min |
| Jun 30, 8:03 PM CDT | Severe Thunderstorm Warning | GLD | Sherman | 42 min |
| Jun 30, 8:08 PM CDT | Tornado Warning | GLD | Cheyenne | 19 min |
| Jun 30, 8:24 PM CDT | Tornado Warning | GLD | Graham | 36 min |
| Jun 30, 8:36 PM CDT | Severe Thunderstorm Warning | GLD | Thomas | 39 min |
| Jun 30, 8:41 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 49 min |
| Jun 30, 8:44 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Sherman | 31 min |
| Jun 30, 8:51 PM CDT | Special Weather Statement | GLD | Logan | 24 min |
| Jun 30, 8:59 PM CDT | Severe Thunderstorm Warning | GLD | Graham, Norton | 46 min |
| Jun 30, 9:06 PM CDT | Special Weather Statement | GLD | Gove | 24 min |
| Jun 30, 9:08 PM CDT | Severe Thunderstorm Warning | GLD | Sheridan | 67 min |
| Jun 30, 9:11 PM CDT | Severe Thunderstorm Warning | GLD | Decatur | 64 min |
| Jun 30, 9:13 PM CDT | Special Weather Statement | GLD | Wichita | 32 min |
| Jun 30, 9:16 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Norton, Thomas | 44 min |
| Jun 30, 9:21 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan | 54 min |
| Jun 30, 9:33 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 42 min |
| Jun 30, 9:41 PM CDT | Severe Thunderstorm Warning | GLD | Graham | 64 min |
| Jun 30, 9:44 PM CDT | Severe Thunderstorm Warning | GLD | Norton | 61 min |
| Jun 30, 9:54 PM CDT | Severe Thunderstorm Warning | GLD | Thomas | 21 min |
| Jun 30, 10:11 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Sheridan | 49 min |
| Jun 30, 10:43 PM CDT | Special Weather Statement | GLD | Graham | 32 min |
| Jun 30, 11:26 PM CDT | Areal Flood Warning | GLD | Graham | 12 hr |
Nearby
Flash Flood Warnings in Kansas, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.